Tornado, Harding
- When
- July 7, 2:10 PM MST to 3:30 PM MST
- Where
- Harding County, 8 mi E of Camp Crook
- Rating
- F0
- Path length
- 19 mi
- Path width
- 10 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.550, -103.817
A weak tornado touched down and lifted up several times along a 19 mile long path across southwestern Harding County. Another tornado briefly touched down behind the first and several more funnel clouds were observed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A weak tornado touched down and lifted up several times along a 19 mile long path across southwestern Harding County. Another tornado briefly touched down behind the first and several more funnel clouds were observed. No damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 7, 1:25 PM MST, 45 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD ISSUED BY NATIONAL WEATHER SERVICE NORTH PLATTE NE 325 PM CDT THU JUL 7 2005 .DISCUSSION...SOUTHEASTERLY WINDS AHEAD OF A SFC TROF OVER THE BLACK HILLS ARE TRANSPORTING 60 DEGREE DEWPOINTS INTO THE AREA. WATER VAPOR SATELLITE IMAGERY SHOWS A STRONG WAVE MOVING ACROSS NORTHERN WY AND AN UNSTABLE ATMOSPHERE...MUCAPE 4500 J/KG...WILL SET THE STAGE FOR SEVERE THUNDERSTORMS TONIGHT. WIND DIRECTION SHEAR REMAINS WEAK AND BULK SHEAR VALUES OF 35KTS SUGGEST HAIL WILL BE THE MAIN THREAT WITH THE STORMS. A SEVERE THUNDERSTORM WATCH WILL BE COMING OUT SHORTLY FOR PARTS OF NORTHWEST SOUTH DAKOTA...AND THE BLACK HILLS. AFTER DEVELOPMENT...THUNDERSTORMS WILL MOVE SOUTHEAST OFF THE BLACK HILLS AND INTO SOUTH CENTRAL SOUTH DAKOTA BY MORNING. THE UPPER RIDGE STRENGTHENS TOMORROW AND SATURDAY KEEPING CONDITIONS HOT AND DRY. THE RIDGE SLIDES EASTWARD BY SUNDAY ALLOWING A WEAK FRONT TO MOVE TOWARD THE AREA. HOWEVER...THINK THE MODELS ARE TOO QUICK TO BRING IN THE TROF SO WILL HOLD OFF ANY THUNDERSTORM ACTIVITY UNTIL MONDAY NIGHT AND TUESDAY. WITH THE RIDGE BUILDING BACK ACROSS THE GREAT BASIN AREA...THUNDERSTORMS THAT DEVELOP WILL SLIDE SOUTHEAST ACROSS CENTRAL SOUTH DAKOTA. EXTENDED...THE UPPER RIDGE AXIS SHIFTS EASTWARD WITH DRY CONDITIONS ONCE AGAIN FOR THE MID AND LATTER PART OF THE WEEK. && .AVIATION...VFR CONDITIONS WILL PREVAIL ACROSS MOST AREAS THROUGH THE FORECAST PERIOD. ISOLATED THUNDERSTORMS CAN BE EXPECTED TONIGHT ACROSS TWEB ROUTES ALL TWEB ROUTES...258...259...260...285...AND 315...TO SCOTTSBLUFF...GILLETTE...BISMARK...CASPER...AND PIERRE RESPECTIVELY. && .UNR...WATCHES/WARNINGS/ADVISORIES... SD...SEVERE THUNDERSTORM WATCH FOR PARTS OF NORTHWEST SOUTH DAKOTA AND THE BLACK HILLS. WY...NONE && NWS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 655 AM MDT THU JUL 7 2005 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-081300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 655 AM MDT (755 AM CDT) THU JUL 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHWEST SOUTH DAKOTA LATE THIS AFTERNOON AND EVENING. THE MAIN THREATS FROM ANY SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND WIND GUSTS EXCEEDING 60 MPH. A SURFACE TROUGH WILL SLOWLY CROSS NORTHEAST WYOMING AND SOUTHEAST MONTANA TODAY...REACHING FAR WESTERN SOUTH DAKOTA BY LATE AFTERNOON. A WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS MONTANA TODAY... REACHING THE WESTERN DAKOTAS BY EARLY EVENING. THE ATMOSPHERE WILL BECOME QUITE UNSTABLE ACROSS MUCH OF WESTERN SOUTH DAKOTA THIS AFTERNOON. HOWEVER...A FAIRLY STRONG CAP IS EXPECTED TO BE IN PLACE FOR MUCH OF THE DAY...MINIMIZING CHANCES FOR THUNDERSTORMS. THIS CAP IS EXPECTED TO WEAKEN LATE THIS AFTERNOON AND EARLY THIS EVENING ACROSS PARTS OF NORTHEAST WYOMING...NORTHWEST SOUTH DAKOTA...AND THE BLACK HILLS. IT IS UNCERTAIN AT THIS TIME WHETHER THE CAP WILL WEAKEN ENOUGH TO ALLOW THUNDERSTORMS TO DEVELOP. IF THUNDERSTORMS DO DEVELOP...A FEW OF THEM COULD BE SEVERE...ESPECIALLY ACROSS NORTHWEST SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A HOT AND DRY WEEKEND IS IN STORE AS UPPER LEVEL HIGH PRESSURE BUILDS OVER THE REGION. THE NEXT CHANCE FOR THUNDERSTORMS IS NOT ANTICIPATED UNTIL TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
The Rapid City radar (KUDX), 177 km away, was scanning. The volume nearest the first event began at 21:11 UTC.
2 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2005Every state in 2005This day in weather historyThe tornado archive for South Dakota, 2005Warnings in South Dakota, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463180, 5463181.